Get E-Book on COVID-19

Q. I am on Levetiracetam for epilepsy and experiencing mood changes. Is it the side effect of that drug?

Answered by
Dr. Upendra K Shah
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on May 30, 2020

Hello doctor,

I was diagnosed with epilepsy in late 2016, and have been taking Levetiracetam since then (500 mg twice a day). I have been concerned that it is affecting my mental health. I have been experiencing anxiety, depression, irritability, and anger which is very out of character for me. It has taken some time to pinpoint, but it seems like these behavioral changes may correlate with when I began taking the medication.

Prior to starting Levetiracetam, I had two grand mal seizures about 12-15 months apart. I frequently had what were diagnoses as epilepsy-related auras. Since I have been taking Levetiracetam, I have not had any more seizures or auras. I am happy the medication is working, but I am interested in advice about other possible medications or non-prescription treatments.

#

Hi,

Welcome to icliniq.com.

Your assumption is right, Levetiracetam causes behavioral disturbance as a side effect.

There are two options now,

1. To taper off the Levetiracetam - if you have not experienced any seizure or aura in the last four years then we can go straight away with gradual tapering of the medicine, for that we need to know the last seizure/ aura episode, but with this, there is a risk of recurrence, you need to be cautious and under the watch of someone for few months.

2. Substitute Levetiracetam with Sodium valproate - in this risk of seizure is less, but still, it is there, on the fact the Sodium valproate is a mood stabilizer.

Please do not do any of the above by self, you can consult a neurologist locally let him manage or get a telephonic consultation.


Was this answer helpful?

 | 

Thank you doctor,

My last seizure was in September of 2016, so almost 4 years ago. I would be interested in setting up a phone/video consultation to discuss the proposed options in more detail. When are you available?

#

Hello,

Welcome back to icliniq.com.

I am available all days after 5 PM to 2 AM Indian Time Zone (GMT +5.30).


Was this answer helpful?

 | 

Related Questions:
Why do I have mood swings, hot flushes and low mood around my periods?
Is there any epilepsy that does not cause physical seizures?
Everything You Should Know About Epilepsy
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


How to overcome my mood swings and change my behavior?

Query: Hi doctor, I often feel very low, anxious, and stressed. I try diverting myself, but I still get into a trance, where I feel sad. I am afraid of losing people, and keep thinking about what they think and how they feel. Even though they are not worthy of my sorry at times, I still apologize out of ...  Read Full »

My 15 year old sister has seizures, and her brain activity is abnormal. Please help.

Query: Hello doctor, My sister has been having seizures. So, we consulted a doctor, who said she has abnormal brain activity. Her EEG showed abnormal spikes. Currently, she is taking Levipil 1000,  twice a day. What is going on with my sister? No one is explaining anything, and the medication is affecti...  Read Full »

How can Sandhoff disease be cured?

Query: Hello doctor, My son is suffering from Sandhoff disease. Please give a solution.  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.